Puerto Rico, 2023

Rip Current in Puerto Rico, December 9, 2023

December 9, 2023 · NWS SJU · 1 event in 1 county or zone

Hazardous coastal conditions where observed across the northern coastline from Rincon to Fajardo due to long-dominant period northwesterly to northerly swell and vigorous to fresh winds impacting the regional waters. High Surf Advisories and a High Risk of Rip Currents were in effect for Fajardo, where four people were swept away by strong rip currents at Playa Escondida (one fatality and three…

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Hazardous coastal conditions where observed across the northern coastline from Rincon to Fajardo due to long-dominant period northwesterly to northerly swell and vigorous to fresh winds impacting the regional waters. High Surf Advisories and a High Risk of Rip Currents were in effect for Fajardo, where four people were swept away by strong rip currents at Playa Escondida (one fatality and three injured).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 9, 5:06 AM AST, 8 hours 54 minutes earlier.

Area forecast discussion, Dec 9, 5:06 AM AST, 8 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
506 AM AST Sat Dec 9 2023

.SYNOPSIS...A long-dominant period northwesterly to northerly
swell and fresh to strong winds, generated by a building surface
high pressure over the western-central Atlantic, will maintain
hazardous marine conditions and life-threatening swimming and rip
current conditions during the next few days. Small craft operators
and beachgoers, both residents and visitors alike, must remain
vigilant and steer clear of these hazardous and potentially life-
threatening conditions. As the anticipated steering flow will
likely increase shower frequency, impacting windward areas from
the local waters, the remnants of a cold front will add to this
wet trend during the weekend into early next week. More stable
conditions, with lower available moisture levels, are expected by
the latter part of next week.

&&

.SHORT TERM...Today through Monday...

Variable weather conditions prevailed across the local region during
the night hours. The Doppler Radar observed isolated to moderate
showers over the offshore Caribbean Waters and inland areas with
insignificant rainfall accumulations. Overnight temperatures were in
the low to mid-70s across the coastal areas and into the low to mid-
60s across the mountain areas.

Satellite derived precipitable water (PWAT) values show an area of
moist air related to a low level trough moving westward over the
southeastern Caribbean Sea, that has been approaching the area
through the overnight hours, pushing PWAT to normal values. The bulk
of the moisture, and associated stronger shower activity, should
stay over the Caribbean Sea with only passing showers affecting
windward sections of the islands. Drier air with below normal PWAT
values around 1.1 inches will filter in from the northeast today as
the moist air mass south of the area continues moving westward.
Diurnally induced shower development is still forecast today, mainly
across central to west-southwest PR. Periods of late morning and
afternoon showers will also be possible in and around the USVI. PWAT
values are forecast to increase again as moisture from remnants of a
frontal boundary now north of the region move over the area from the
northeast during the early overnight hours on Sunday, pushing PWAT
values to normal and above normal values tomorrow and making it the
wettest day of the short term period. With shallow convective
instability and increasing winds, passing showers are forecast
mainly across north and east sections of the islands, particularly
Puerto Rico, during the overnight to morning hours on Sunday, and
possibly moving further inland. Current model guidance suggests that
moisture should linger but gradually decrease on Monday, promoting
more seasonal weather. At surface level, a building high over the
western Atlantic will also help promote breezy conditions, with up
to fresh to strong east to east-northeast winds through most of the
period. A mid-level ridge will continue to affect the area during
the period, limiting vertical development of convection.

.LONG TERM...Tuesday through Saturday...

The latest model guidance has not introduced significant changes,
except for variations in the timing of relatively dry and moist
patches streaming across the region. Although there is a chance of
limited afternoon convective development, the primary rain
contributor will result from showers developing due to a cool
advective pattern during the forecast period. A dominant mid-level
ridge will persist over the northern Caribbean throughout the
workweek into the upcoming weekend, sustaining a trade wind cap
inversion at around the 800-850 mph level and drier air aloft,
confining moisture to the lower levels and, thus, suppressing the
likelihood for deep convective or thunderstorm development.
Meanwhile, at the surface, a strong surface high pressure system
over the western-central Atlantic will maintain a tightened local
pressure across the Northeastern Caribbean and, thus, generating
breezy to locally windy conditions with winds up to 25 mph and
gusts up to 30-40 mph, mainly across coastal areas and lower
elevations.

In the expected weather scenario, with intermittent patches of
drier air and shallow moisture streaming across the region, expect
variations in moisture levels every 12 hours or so, but less
significant than previously suggested. According to model
guidance, precipitable water should generally remain within
typical seasonal moisture levels around 1.2-1.6 inches, except for
above-normal precipitable water values around 1.7 by late Tuesday
night and below-normal precipitable water values by Wednesday
evening into Thursday morning and Friday. During the highest
moisture periods, expect an increased frequency of showers moving
inland from the waters, especially during nighttime over eastern
Puerto Rico and the U.S. Virgin Islands, with limited afternoon
convective development, if any. Despite periods of increased
shower activity, hazard risks through the long-term forecast
period should center on winds-related threats.

&&

.AVIATION...Mainly VFR conditions are expected to prevail across all
terminals through the forecast period. Shower activity can affect
eastern terminals at times, particularly TJSJ/TIST/TISX/TJPS.
However the bulk of shower activity should remain over the
Anegada/Caribbean Waters today aft 09/14Z surface winds incr to 15-
20 kts from the ENE with sea breeze variations and higher gusts neat
25-30 kts.

&&

.MARINE...Recent observations from the CariCOOS buoy network near
Puerto Rico and the U.S. Virgin Islands have shown consistent
deteriorated and hazardous marine conditions with wave heights of
7-9 feet in buoys with Atlantic exposure. Elsewhere, wave heights
have remained around 4-6 feet.

Marine conditions will remain deteriorated and hazardous as
additional pulses of a long-dominant period northwesterly to
northerly swell and vigorous to fresh winds impact the regional
waters through the weekend into early next week. During the next
few days, seas will likely reach up to 10 feet, with occasional
seas up to 11 feet, while winds will gradually reach up to 25
knots with gusts up to 30 knots. Small Craft Advisories are
currently in place for most local waters, except for protected coastal
waters of southwestern Puerto Rico, where small craft operators
should exercise caution. For more information on current marine
risks, refer to the Marine Weather Message (MWWSJU).

&&

.SURF ZONE...Deteriorated marine conditions will also impact surf
zone and beach conditions, producing large breaking waves reaching
up to 13 feet. These conditions will likely result in high surf
and life-threatening swimming and rip current conditions today,
but these conditions could continue throughout the weekend and
into early next week. So far, a Rip Current Statement and a High
Surf Advisory are currently in effect for beaches extending from
Rincon and Aguada in the west to Fajardo in the northeast,
covering the northern coastline of Puerto Rico. Furthermore, a
High Risk of Rip Currents is also in effect for beaches in
southeastern Puerto Rico, Culebra, Vieques, and the U.S. Virgin
Islands. For details on current surf zone risks, refer to the
Coastal Hazard Message (CFWSJU).

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Tuesday night for PRZ001-002-
     005-008-012.

     High Surf Advisory until 6 PM AST this evening for PRZ001-002-
     005-008-010.

     High Rip Current Risk through late Sunday night for PRZ003-013.

     High Rip Current Risk through late Sunday night for PRZ010.

VI...High Rip Current Risk through late Tuesday night for VIZ001.

     High Rip Current Risk through late Tuesday night for VIZ002.

AM...Small Craft Advisory until 8 AM GMT Wednesday for AMZ711-712-716-
     723-726-733-741.

     Small Craft Advisory until 8 AM GMT Monday for AMZ735-742.

&&

SHORT TERM...MRR/LIS
LONG TERM....ICP
AVIATION...MRR/LIS
PUBLIC...ICP/LIS
Hazardous weather outlook, Dec 9, 4:47 AM AST, 9 hours 13 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
437 AM AST sábado 9 de diciembre de 2023

AMZ711>745-PRZ001>013-100845-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
437 AM AST sábado 9 de diciembre de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

. DÍA UNO...Hoy y esta noche

. Viento...Condiciones de brisa fuerte a través del suroeste al sur-
región costera central, y el noroeste.  Artículos no asegurados
podría volar alrededor.

. Condiciones Marítimas...Oleaje igual o mayor de 10 pies y vientos
de hasta 25 nudos a través de todas las aguas locales. Condiciones
peligrosas para embarcaciones pequeñas.

. Corrientes Marinas...Las corrientes marinas amenazantes a la vida
y las oleaje ropiente alto persisterán a través de todas las áreas
costeras expuestas, excepto para el sur-central al suroeste de PR.

. DÍAS DOS A SIETE...Domingo a viernes
Las condiciones marinas peligrosas y las olas grandes permanecerán
en su lugar al menos hasta el viernes.  Por lo tanto, el oleaje en
aumento de 7 a 10 pies y el riesgo alto de corrientes marinas están
en efecto durante la mayor parte del fin de semana hasta la próxima
semana laboral. La humedad desde una banda frontal aumentará el
potencial de inundaciones urbanas el domingo para los sectores del
noreste de Puerto Rico. Se pronostica condiciones ventosas para todo
el período.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-100845-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
437 AM AST sábado 9 de diciembre de 2023

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

. DÍA UNO...Hoy y esta noche

. Viento...Condiciones de brisa fuerte, a través de las islas.

. Condiciones Marítimas...Oleaje igual o mayor de 10 pies y vientos
de hasta 25 nudos a través de todas las aguas locales. Condiciones
peligrosas para embarcaciones pequeñas.

. Corrientes Marinas...Las corrientes marinas amenazantes a la vida
están afectando todas las áreas costeras de las islas.

. DÍAS DOS A SIETE...Domingo a viernes

Las condiciones marinas peligrosas y las olas grandes permanecerán
en su lugar al menos hasta el viernes.  Por lo tanto, el oleaje en
aumento de 7 a 10 pies y el riesgo alto de corrientes marinas están
en efecto durante la mayor parte del fin de semana hasta la próxima
semana laboral. Se pronostica condiciones ventosas para todo el
período.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Special weather statement, Dec 9, 10:42 AM AST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service San Juan PR
1042 AM AST Sat Dec 9 2023

PRZ001>013-VIZ001-002-091645-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
St.Thomas...St. John...and Adjacent Islands-St Croix-
1042 AM AST Sat Dec 9 2023

According to PTWC an earthquake with a magnitude of 5.4 per PTWC occurred
at ABOUT 10 MILES NORTH OF ANEGADA AT 1027 AM AST ON SATURDAY
DECEMBER 9 2023.

The earthquake has been reported as felt in St. Thomas and eastern
Puerto Rico.

Based on location and magnitude the earthquake was not sufficient to
generate a tsunami damaging to Puerto Rico...the Virgin Islands...the
U.S. Atlantic and Gulf of Mexico coasts or eastern Canada. Some of these
areas may experience non-damaging sea level changes.

LIS
Special weather statement, Dec 9, 11:21 AM AST, 2 hours 39 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
1042 AM AST sabado 9 de diciembre de 2023

PRZ001>013-VIZ001-002-091645-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
St.Thomas...St. John...e Islas-Adyacentes- St Croix-
1042 AM AST sabado 9 de diciembre de 2023

Segun PTWC un terremoto de magnitud 5.4 ocurrio a cerca de 10 millas
al norte de Anegada a las 1027 AM AST el sabado Diciembre 2023.

El terremoto fue sentido reportadi en St. Thomas y el este de Puerto
Rico.

Basado en la informacion y la magnitud del Terremoto no genero
peligro de tsunami a Puerto Rico y las Islas Virgenes
Estadounidenses el Atlantico y las costas del Golfo de Mexico al
este de Canada.

LIS

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Northeast

When
December 9, 2:00 PM AST to 2:10 PM AST
Where
Northeast forecast zone
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Emergency Manager

On December 9th, Emergency Managers in Fajardo, PR, reported that four people were swept away by strong rip currents at Playa Escondida, Fajardo. Emergency Managers successfully rescued three out of the four individuals, but unfortunately, a young 25-year-old adult from San Lorenzo, Puerto Rico, drowned. The body was found about 1,500 ft from the coastline on December 11th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Northeast2023-12-0925MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2023Every state in 2023This day in weather historyWarnings in Puerto Rico, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151358.